Buyer Beware - Over the Counter Pain Medication
'Tis the holiday cold and flu season - when sniffles and hacking and wheezing appear. And in this non-glorious moment, I would like to raise awareness in your haste to make you or your loved one feel better this holiday season, be cautious in what you dispense to aid in the healing.
A few days ago, I experienced a terrible headcold. After taking a nap, I decided to look for some pain medication. I took two Tylenol, which helped a little. But not quite getting the relief I was looking for, I asked my husband for something else. He handed me two Motrin. Fortunately, I only took one tablet. It did help, and I felt back to normal, normal enough to attend a holiday party that evening.
But the next day, other symptoms started to flare. My face became swollen to the point where I could barely open one eye, and my feet, forearms and shoulders had severe hives. They were becoming increasingly itchy. My initial thought was my headcold was much worse than I thought and was the precursor to something else. My mind raced to thoughts of Lyme disease, reaction to an insect bite, food allergy, or swine flu. I had an appointment with my doctor, who ruled out all of these. In regards to Lyme disease, there was no tell tale sign of a red bulls-eye mark nor any tick bite at all. I also did not exhibit any of the symptoms of the Swine flu, such as upper respiratory issues or other flu-like symptoms.
But what was strange was the swollen cheeks and eyes. That is often a sign of some sort of allergy. But I had not eaten anything unusual, nor am I allergic to anything like nuts or shellfish. So what was going on?Continued on the next page